Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 25, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 20, 2001, 7:13 PM EDT for Hampden County, Worcester County, Massachusetts; Capitol Planning Region, Connecticut. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 2001, 7:13 PM EDT (23:13 UTC)
- Expired
- Jun 20, 2001, 8:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Whole counties
Counties Capitol Planning Region, CT, Hampden County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 103 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 7:15 PM EDT | Hail 0.75 | Princeton, MA | |
| Jun 20, 7:25 PM EDT | Thunderstorm Wind 50 E | Worcester, MA | |
| Jun 20, 7:35 PM EDT | Hail 0.88 | Monson, MA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBOX 202315
SVRBOX
CTC003-013-MAC013-027-210000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
713 PM EDT WED JUN 20 2001
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WORCESTER COUNTY IN CENTRAL MASSACHUSETTS
INCLUDING LEOMINSTER...WORCESTER
NORTHEASTERN HARTFORD COUNTY IN NORTHERN CONNECTICUT
INCLUDING MANCHESTER...WINDSOR LOCKS
NORTHERN TOLLAND COUNTY IN NORTHERN CONNECTICUT
INCLUDING VERNON
EASTERN HAMPDEN COUNTY IN WESTERN MASSACHUSETTS
* UNTIL 800 PM EDT.
* AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORM FROM HUBBARDSTON IN CENTRAL WORCESTER
COUNTY SOUTHWEST TO WINDSOR LOCKS CONNECTICUT...MOVING EAST AT 25
MPH.
* THESE STORMS WILL BE CAPABLE TO PRODUCE WIND GUSTS TO 70 MPH AND
GOLF BALL SIZE HAIL AS THEY MOVE THROUGH THE WARNED COUNTIES
THROUGH 8 PM AFFECTING ENFIELD...STAFFORD...MONSON...WORCESTER
TO LANCASTER.
SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.
$$
DRV/JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 5:17 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 20, 5:17 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION.. UPDATED SCC AND FF DISC..
NATIONAL WEATHER SERVICE TAUNTON MA
517 PM EDT WED JUN 20 2001
...SVR TSTMS W ISO FF HFD-IJD-SFZ-NZW NWWD BTWN NOW AND 10P THEN
RISK OF MORE FF RAINS IN SNE THIS WKND...
AFTN PRODUCTS ALL FINALLY OUT.
LARGE KI THIS EVENING WITH PW OVR 1.7 AND SEEDING FROM CI
UPSTREAM..DEEP UVM FOR 2-3 HRS MAKES AT LEAST URBAN FLOODING LIKELY
IN THE REGION OUTLOOKED IN FFA. AND AT LEAST ISO URBAN FLOODING
ANTICPATED BOS TOO AFTR 8 OR 9PM.
A CONCERN IS THE CONFLUENCE FM VIRGINIA SHORT WAVE STREAM WITH NRN
BRANCH AND POSSIBLE SUBTLE LEAKAGE OF UPSTREAM HEAVY SHWRS RIGHT INTO
MIDDAY THURSDAY IN HFD CTY CT WITH POSSIBLE NEED TO EXTEND FFA INTO
THU AM.
AM RATHER CONFIDENT THAT THERE WILL BE SOME SERIOUS FLOODING AND OR
FF BY EARLY MONDAY IN SECTIONS OF SNE. THIS BASED ON RECENT SUNDAY
TORRENTS. ANTICIPATED TORRENTS THIS EVENING. THEREAFTER WE WILL HAVE
BROAD AND DEEP RH/PW IN VAST SLY STREAM WITH LIGHT E-SE-S SFC FLOW
OF TDS IN THE MID AND UPPER 60S. FOCUS OF HEAVY RAINS WAY TOO EARLY
BUT THOSE WITH HYDRO INTERESTS SHUD BE ALERT FOR WHAT COULD BE AT
LEAST 7 TOTAL RAINFALL BETWEEN 6 PM TONIGHT AND 6 AM THIS COMING
MONDAY THE 25 TH. THAT NUMBER IS LARGE BUT NOT AT ALL IMPOSSIBLE TO
ATTAIN IF ISOLATED 3.5 OCCURS TONIGHT... THEN TO WAIT TIL THE WKND
FOR SOME SORT OF AFTN CONVECTIVE FIRING.
MOS: RAN WITH WARMER AVN MOS FRI.
MARINE: NO HDLNS...BUT PER ABV CUD SEE SOME STORMS REACH SMW CRIT
LATER THIS AFTN BOS HARBOR NWD AND NARR BAY.
SVR TSTM WATCH...PLS FOLLOW SPC AND LOCAL OFFICE PRODUCTS.
FFA: COVERING AREA WHERE LIKELIHOOD OF PT RFALL 3 IN 3 HRS IN THE
23Z-02Z TIME FRAME THIS EVENING. NO GUARENTEES BUT THIS STUFF
SHUD FLATTEN AND BECOME EFFICIENT PRODUCER FOR A FEW HOURS
EARLY TNGT.
.BOX...FFA CT 2>4 MA 9 11 12 AND RI 1>4.
DRAGIn the hours before
Local storm report, Jun 20, 4:27 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
427 PM EDT WED JUN 20 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM ALSTEAD NH 1 INCH HAIL
06/20/01 CHESHIRE REPORT PER SPOTTER
0400 PM WEARE NH 1 INCH HAIL
06/20/01 HILLSBOROUGH REPORTED PER POLICE
0421 PM ANTRIM NH 1.75 INCH HAIL
06/20/01 HILLSBOROUGH REPORT PER SPOTTER
0425 PM BENNINGTON NH 1 INCH HAIL
06/20/01 HILLSBOROUGH REPORTED PER POLICE
DUNHAM/BABCOCKLocal storm report, Jun 20, 5:23 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
523 PM EDT WED JUN 20 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM ALSTEAD NH 1 INCH HAIL
06/20/01 CHESHIRE REPORT PER SPOTTER
0400 PM WEARE NH 1 INCH HAIL
06/20/01 HILLSBOROUGH REPORTED PER POLICE
0421 PM ANTRIM NH 1.75 INCH HAIL
06/20/01 HILLSBOROUGH REPORT PER SPOTTER
0425 PM BENNINGTON NH 1 INCH HAIL
06/20/01 HILLSBOROUGH REPORTED PER POLICE
0426 PM BENNINGTON NH 1.75 INCH HAIL
06/20/01 HILLSBOROUGH REPORTED PER SPOTTER
DUNHAM/BABCOCKLocal storm report, Jun 20, 5:36 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
536 PM EDT WED JUN 20 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM ALSTEAD NH 1 INCH HAIL
06/20/01 CHESHIRE REPORT PER SPOTTER
0400 PM WEARE NH 1 INCH HAIL
06/20/01 HILLSBOROUGH REPORTED PER POLICE
0421 PM ANTRIM NH 1.75 INCH HAIL
06/20/01 HILLSBOROUGH REPORT PER SPOTTER
0425 PM BENNINGTON NH 1 INCH HAIL
06/20/01 HILLSBOROUGH REPORTED PER POLICE
0426 PM BENNINGTON NH 1.75 INCH HAIL
06/20/01 HILLSBOROUGH REPORTED PER SPOTTER
0535 PM BLANDFORD MA .88 INCH HAIL
06/20/01 HAMPDEN PER AMATEUR RADIO
DUNHAM/BABCOCKLocal storm report, Jun 20, 6:21 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
536 PM EDT WED JUN 20 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM ALSTEAD NH 1 INCH HAIL
06/20/01 CHESHIRE REPORT PER SPOTTER
0400 PM WEARE NH 1 INCH HAIL
06/20/01 HILLSBOROUGH REPORTED PER POLICE
0421 PM ANTRIM NH 1.75 INCH HAIL
06/20/01 HILLSBOROUGH REPORT PER SPOTTER
0425 PM BENNINGTON NH 1 INCH HAIL
06/20/01 HILLSBOROUGH REPORTED PER POLICE
0426 PM BENNINGTON NH 1.75 INCH HAIL
06/20/01 HILLSBOROUGH REPORTED PER SPOTTER
0535 PM BLANDFORD MA .88 INCH HAIL
06/20/01 HAMPDEN PER AMATEUR RADIO
0620 PM PELHAM MA 1.75 INCH HAIL
06/20/01 HAMPSHIRE PER AMATEUR RADIO
DUNHAM/BABCOCKLocal storm report, Jun 20, 6:54 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
536 PM EDT WED JUN 20 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM ALSTEAD NH 1 INCH HAIL
06/20/01 CHESHIRE REPORT PER SPOTTER
0400 PM WEARE NH 1 INCH HAIL
06/20/01 HILLSBOROUGH REPORTED PER POLICE
0421 PM ANTRIM NH 1.75 INCH HAIL
06/20/01 HILLSBOROUGH REPORT PER SPOTTER
0425 PM BENNINGTON NH 1 INCH HAIL
06/20/01 HILLSBOROUGH REPORTED PER POLICE
0426 PM BENNINGTON NH 1.75 INCH HAIL
06/20/01 HILLSBOROUGH REPORTED PER SPOTTER
0535 PM BLANDFORD MA .88 INCH HAIL
06/20/01 HAMPDEN PER AMATEUR RADIO
0620 PM PELHAM MA 1.75 INCH HAIL
06/20/01 HAMPSHIRE PER AMATEUR RADIO
0621 PM BELCHERTOWN MA .75 INCH HAIL
06/20/01 HAMPSHIRE PER AMATEUR RADIO
0621 PM BELCHERTOWN MA WIND DAMGAGE
06/20/01 HAMPSHIRE WIRES DOWN
PER AMATEUR RADIO
0625 PM LUDLOW MA 1 INCH HAIL
06/20/01 HAMPDEN PER AMATEUR RADIO
0632 PM WILBRAHAM MA WIND DAMAGE
06/20/01 HAMPDEN TREES/LIMBS AND POWER
LINES DOWN
REPORTED PER POLICE
0635 PM PALMER MA .75 INCH HAIL
06/20/01 HAMPDEN PER AMATEUR RADIO
0637 PM SOUTHWICK MA WIND DAMAGE
06/20/01 HAMPDEN MULTIPLE TREES AND WIRES
DOWN
PER AMATEUR RADIO
0637 PM SOUTHWICK MA .75 INCH HAIL
06/20/01 HAMPDEN PER cAMATEUR RADIO
0650 PM PALMER MA .75 INCH HAIL
06/20/01 HAMPDEN PER AMATEUR RADIO
DUNHAM/BABCOCKLocal storm report, Jun 20, 7:03 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
536 PM EDT WED JUN 20 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM ALSTEAD NH 1 INCH HAIL
06/20/01 CHESHIRE REPORT PER SPOTTER
0400 PM WEARE NH 1 INCH HAIL
06/20/01 HILLSBOROUGH REPORTED PER POLICE
0421 PM ANTRIM NH 1.75 INCH HAIL
06/20/01 HILLSBOROUGH REPORT PER SPOTTER
0425 PM BENNINGTON NH 1 INCH HAIL
06/20/01 HILLSBOROUGH REPORTED PER POLICE
0426 PM BENNINGTON NH 1.75 INCH HAIL
06/20/01 HILLSBOROUGH REPORTED PER SPOTTER
0535 PM BLANDFORD MA .88 INCH HAIL
06/20/01 HAMPDEN PER AMATEUR RADIO
0620 PM PELHAM MA 1.75 INCH HAIL
06/20/01 HAMPSHIRE PER AMATEUR RADIO
0621 PM BELCHERTOWN MA .75 INCH HAIL
06/20/01 HAMPSHIRE PER AMATEUR RADIO
0621 PM BELCHERTOWN MA WIND DAMGAGE
06/20/01 HAMPSHIRE WIRES DOWN
PER AMATEUR RADIO
0625 PM LUDLOW MA 1 INCH HAIL
06/20/01 HAMPDEN PER AMATEUR RADIO
0632 PM WILBRAHAM MA WIND DAMAGE
06/20/01 HAMPDEN TREES/LIMBS AND POWER
LINES DOWN
REPORTED PER POLICE
0635 PM PALMER MA .75 INCH HAIL
06/20/01 HAMPDEN PER AMATEUR RADIO
0637 PM SOUTHWICK MA WIND DAMAGE
06/20/01 HAMPDEN MULTIPLE TREES AND WIRES
DOWN
PER AMATEUR RADIO
0637 PM SOUTHWICK MA .75 INCH HAIL
06/20/01 HAMPDEN PER AMATEUR RADIO
0640 PM WILBRAHAM MA 1.75 INCH HAIL
06/20/01 HAMPDEN PER AMATEUR RADIO
0650 PM PALMER MA .75 INCH HAIL
06/20/01 HAMPDEN PER AMATEcUR RADIO
DUNHAM/BABCOCKThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 5:17 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Hampshire | 43 min |
| Jun 20, 6:00 PM EDT | Severe Thunderstorm Warning | BOX | Hampshire | 45 min |
| Jun 20, 6:23 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire, Worcester | 52 min |
| Jun 20, 6:24 PM EDT | Severe Thunderstorm Warning | BOX | Hampden | 51 min |
| Jun 20, 7:37 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex | 38 min |
| Jun 20, 6:31 PM EDT | Severe Thunderstorm Warning | BOX | Capitol Planning Region | 44 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2001Severe Thunderstorm Warnings in Connecticut, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.